Ohio, 2018

Flash Flooding and Damaging Winds in Ohio, July 1 to 2, 2018

July 1 to 2, 2018 · NWS RLX · 6 events in 4 counties and zones

Showers and storms developed during the afternoons of the 1st and 2nd in a hot and humid airmass ahead of an approaching cold front. These storms were also aided by an approaching upper level trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and storms developed during the afternoons of the 1st and 2nd in a hot and humid airmass ahead of an approaching cold front. These storms were also aided by an approaching upper level trough. Some storms produced wind damage. The slow movement of the storms also led to some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 1, 7:11 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 1, 7:11 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
811 PM EDT Sun Jul 1 2018

.SYNOPSIS...
Weak system drifts through on Monday. Heat wave Tuesday through
Thursday. Cold front approaches late Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 213 PM Sunday...

Quick update to issue heat advisory for most of the Lowlands
through the remainder of the afternoon. 18Z ASOS obs coming in
with 99-100 heat indices, with another hour or two of heating to
go. Dewpoints have been stubborn to budge thus far from morning
values, with low 70s common. Robust cu field expanding north to
I64 corridor, but shra/tsra have yet to get going, so it may be
too late before the damage is done regarding hitting criteria
(100-104 for 2 consecutive hours).

As of 130 PM Sunday...

As of 1730Z robust cu field was noted across northeast
KY/southern WV/southwest VA. Low and mid level moisture
advection will continue through the afternoon, as the upper
level ridge axis slides east of the area. Expect isolated showers
and storms to develop across aforementioned areas over the next
hour or two and become scattered in nature by 21z. This axis
nudges north early this evening through the I64 corridor and
perhaps portions of southeast Ohio. By this time though, the
activity should begin to wane with loss of heating. PWATs surge
to near 2 inches as the best moisture advection arrives, so
downpours can be expected in any robust shower or storm through
early evening.

An approaching s/w trof will keep mid level moisture advecting
into the area tonight. While shower/storm activity will wane
this evening, there should be at least scattered mid deck around
overnight. This should keep dense fog confined to the northern
mountain valleys. It will remain warm and muggy tonight.

The s/w trof axis dampens on approach Monday, with the
associated surface front putting on the breaks. There should be
two main areas to focus on for convection. One along the s/w
axis and ahead of surface front across southeast OH. The other
more along the deeper moisture axis across the eastern half of
the CWA. Outside of those locales isolated showers or storms are
expected. Downpours can be expected in any shower or storm with
PWATs continue to hover around 2 inches. Temps tomorrow were
nudged toward the lower end of guidance with the expectation of
cloud cover and late afternoon convection keeping numbers in
check. This may be enough to create a brief break in the heat
wave (90 degrees or higher) across the Lowlands.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 345 PM Sunday...

The cold front is not expected to make it into the area, with
the upper ridge building back in for mid week. Although some
moisture will get trapped over the area, chances for
thunderstorms will be limited. This will allow for the heat and
humidity to continue, with afternoon heat indices for the
lowlands possibly reaching into the lower 100s through Thursday.
Continued to use MOS guidance for dewpoints.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 345 PM Sunday...

The upper level ridge will eventually retrograde westward for
the end of the week, allowing for troughing on the east coast.
This may allow a cold front into the area on Friday, increasing
the chances of showers and thunderstorms and tempering the heat
a bit.

All models are pushing the front south of the area for Saturday
and Sunday, but due to the time of year and typical model
weaknesses, concerned that models may be taking the front too
far south. Either way however, this should provide a break from
the excessive heat.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 800 PM Sunday...

Convection will continue to be an issue for HTS through at least
02Z. Have used IFR/TSRA and gusts to 30kts sustained during this
time. CRW could have issues as well. Other terminals should not
have problems with TSRA in the near term.

Dewpoints remain very high, so that will work against fog
formation, although EKN is a good bet with a lack of cloud cover
and slightly lower dewpoints there. Elsewhere, some visibility
drops to MVFR are possible, but not pushing fog tonight.
Lingering convective debris could hamper it as well.

Back to diurnal cumulus Monday with shower and storm chances
once again. No prevailing for now in the back half of the TAF.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: May need to improve HTS quicker this
evening. Fog formation tonight is in question.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 07/02/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    H    H    H    H    H    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    M    H    L    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z TUESDAY...
Brief IFR possible in thunderstorms Tuesday and Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
     013>020-029-031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, Jul 1, 2:42 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
342 PM EDT Sun Jul 1 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-031-
021945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Gilmer-Harrison-
342 PM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat wave is in store for much of the next work week. Heat indices
may approach 100 degrees Tuesday through Thursday during the
afternoon hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ024>028-030-032-021945-
Mingo-Logan-Boone-Clay-Braxton-Lewis-Taylor-
342 PM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat wave is in store for much of the next work week. Heat indices
may approach 100 degrees Tuesday through Thursday during the
afternoon hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-039-040-515>526-021945-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
342 PM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 7:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
838 PM EDT SUN JUL 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 N SELWYN              37.87N  82.38W
07/01/2018                   MINGO              WV   911 CALL CENTER

            TREE DOWN NEAR ROADWAY DUE TO HIGH WIND.

&&

EVENT NUMBER RLX1800160

JZ
Local storm report, Jul 1, 7:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
859 PM EDT SUN JUL 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 N RAYBURN             38.89N  82.03W
07/01/2018                   MASON              WV   911 CALL CENTER

            TREE DOWN DUE TO HIGH WIND NEAR SAND HILL RD.

&&

EVENT NUMBER RLX1800161

JZ
Local storm report, Jul 1, 8:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT SUN JUL 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 S REDMOND             38.79N  82.13W
07/01/2018                   MASON              WV   911 CALL CENTER

            SEVERAL TREES DOWN DUE TO HIGH WIND ALONG REDMAN RIDGE
            RD.

&&

EVENT NUMBER RLX1800162

JZ
Local storm report, Jul 1, 8:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
917 PM EDT SUN JUL 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 E DUDLEY GAP          38.50N  82.11W
07/01/2018                   CABELL             WV   911 CALL CENTER

            TREE DOWN DUE TO HIGH WIND NEAR BEDFORD CHAPEL RD.

&&

EVENT NUMBER RLX1800163

JZ
Local storm report, Jul 1, 8:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
920 PM EDT SUN JUL 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      1 NE WASHINGTON SQUARE  38.42N  82.42W
07/01/2018                   CABELL             WV   911 CALL CENTER

            REPORTED FLOODING AROUND THE INTERSECTION OF 20TH
            STREET AND 5TH AVE.

&&

EVENT NUMBER RLX1800165

JZ
Local storm report, Jul 1, 8:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
928 PM EDT SUN JUL 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 N SELWYN              37.87N  82.38W
07/01/2018                   MINGO              WV   911 CALL CENTER

            TREE DOWN NEAR ROADWAY DUE TO HIGH WIND.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER RLX1800160

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lawrence

When
July 1, 8:30 PM EST to 9:15 PM EST
Where
Lawrence County, 0.69 mi N of Proctorville to 1.07 mi NNW of Proctorville
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.440, -82.380

High water closed a section of State Street in Proctorville.

Flash Flood, Perry

When
July 2, 5:00 PM EST to 6:00 PM EST
Where
Perry County, 1.29 mi SSW of Glenford to 0.79 mi SSE of Glenford
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.864, -82.332

Minor flooding closed portions of Main Street in Glenford, and also High Point Road south of Glenford.

Flash Flood, Jackson

When
July 2, 5:35 PM EST to 8:00 PM EST
Where
Jackson County, 3.38 mi S of Jackson to 2.63 mi ENE of Roads
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.001, -82.627

Following a couple inches of rainfall in around an hour, high water covered some roads in Jackson County. This included Main Street in Jackson and several roads in Wellston.

Thunderstorm Wind, Gallia

When
July 2, 6:15 PM EST
Where
Gallia County, 0.69 mi S of Crown City
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.590, -82.280

A tree was blown down and fell onto a house along Mill Street.

Thunderstorm Wind, Lawrence

When
July 2, 6:40 PM EST
Where
Lawrence County, 0.77 mi WNW of Wilgus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.633, -82.464

A few trees were blown down near the intersection of Route 141 and 775.

Thunderstorm Wind, Jackson

When
July 2, 6:50 PM EST
Where
Jackson County, 0.87 mi NE of Wellston
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.130, -82.540

One tree was downed along Route 327 near Wellston.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758381, 758388, 758390, 760475, 760477, 760478.